Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 2:18 AM CDT for Crawford County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 2:18 AM CDT (07:18 UTC)
- Expired
- May 21, 2004, 3:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:20 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS53 KDMX 210718 SVRDMX IAC047-210800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 217 AM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 300 AM CDT * AT 213 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SCHLESWIG...OR ABOUT 71 MILES WEST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHWEST OF DELOIT AROUND 225 AM AND NEAR KIRON AROUND 230 AM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM FRIDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4220 9567 4187 9566 4188 9511 4221 9512 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:27 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 20, 9:27 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 927 PM CDT THU MAY 20 2004 .DISCUSSION... EARLIER FORECAST UPDATES TRIMMED POPS BACK IN SOUTHERN IA. INTERESTING EVENING AHEAD AS 850 MB BOUNDARY IS NOW UP TO I-80 BASED ON CLOUD OBS AND ANALYSIS. LOCAL TRAINED SPOTTER REPORTED SMALL FUNNELS WITH THE CU CONGESTUS ALONG THIS BOUNDARY IN CASS COUNTY. STILL PLENTY OF JUICE ABOVE, WITH VERY STEEP LAPSE RATES ABOVE THE 800 MB LAYER. RUC 850 MB MOIST TRANSPORT NOSE IS RIGHT WHERE NEW CONVECTION IS FIRING IN SC NEBRASKA. EXPECT THIS AREA TO EXPAND AND SPREAD ENE ALONG 850 MB BOUNDARY. CORFIDI BACKWARD PROPOGATING VECTORS SUGGEST SOME BACKBUILDING AND HEAVY RAIN AS WELL. 850 MB MOIST CONVERGENCE AXIS INCREASES BETWEEN 03-06Z IN NW-WC IA, AND WOULD FAVOR THIS AREA FOR MORE DEVELOPMENT. SHEAR PROFILES AND CAPE STILL SUFFICIENT FOR ELEVATED SUPERCELL STRUCTURE AND ASSOCIATED SEVERE WX.I && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KULA
Hazardous weather outlook, May 20, 9:42 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 942 PM CDT THU MAY 20 2004 IAZ004>007-015>017-023>028-033>039-044>049-057-058-211100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 942 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA ALONG AND NORTHWEST OF A LINE FROM AUDUBON TO AMES TO WATERLOO. .DAY ONE...TONIGHT ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM. THESE STORMS WILL INTENSIFY AND SPREAD EAST ACROSS MUCH OF NORTHERN IOWA LATE TONIGHT. INITIALLY...THE STORMS MAY BECOME SUPERCELLULAR PRODUCING LARGE HAIL...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS BECOMING MORE PROBLEMATIC LATE TONIGHT INTO EARLY FRIDAY MORNING. RAINFALL AMOUNTS MAY EXCEED 2 INCHES IN ONE HOUR IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY. IAZ050-059>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 942 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA SOUTHEAST OF A LINE FROM TAMA TO DES MOINES TO ATLANTIC. .DAY ONE...TONIGHT ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM. A FEW OF THESE STORMS MAY EXPAND SOUTHEAST TO NEAR ATLANTIC THROUGH DES MOINES TO TAMA BY 4 AM. CHANCES HAVE DECREASED THAT STORMS WILL AFFECT AREAS FURTHER SOUTH AND EAST. THERE REMAINS A SLIGHT RISK OF SEVERE WEATHER WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT...BUT MORE LIKELY FRIDAY NIGHT AND AGAIN ON SATURDAY. KULA
In the hours before
Special weather statement, May 21, 1:26 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 126 AM CDT FRI MAY 21 2004 IAZ004>006-015-016-023>025-033>036-044>047-057>059-211200- ...SEVERE THUNDERSTORM WATCH #228 REMAINS IN EFFECT UNTIL 700 AM CDT FOR THE COUNTIES OF... AUDUBON BOONE CALHOUN CARROLL CRAWFORD DALLAS EMMET GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 53 min |
| May 21, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 21, 5:23 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 37 min |
| May 21, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 61 min |
| May 21, 11:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 67 min |
| May 21, 11:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 50 min |
| May 21, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 40 min |
| May 21, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 16 min |
| May 21, 12:50 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| May 21, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 58 min |
| May 21, 1:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| May 21, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 35 min |
| May 21, 2:02 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| May 21, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 25 min |
| May 21, 2:06 PM CDT | Tornado Warning | DMX | Hamilton | 39 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 21, 2:39 PM CDT | Tornado Warning | DMX | Hardin | 51 min |
| May 21, 2:43 PM CDT | Tornado Warning | DMX | Black Hawk | 57 min |
| May 21, 2:45 PM CDT | Tornado Warning | DMX | Grundy | 45 min |
| May 21, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| May 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 23 min |
| May 21, 3:27 PM CDT | Tornado Warning | DMX | Grundy | 48 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Black Hawk | 40 min |
| May 21, 3:38 PM CDT | Flash Flood Warning | DMX | Black Hawk, Palo Alto, Pocahontas | 119 days |
| May 21, 3:44 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| May 21, 4:16 PM CDT | Tornado Warning | DMX | Tama | 29 min |
| May 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 44 min |
| May 21, 5:27 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas, Taylor | 120 days |
| May 21, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 48 min |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 43 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 53 min |
| May 21, 5:54 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 51 min |
| May 21, 6:09 PM CDT | Flash Flood Warning | DMX | Adams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more | 120 days |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 45 min |
| May 21, 6:15 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 45 min |
| May 21, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 24 min |
| May 21, 6:41 PM CDT | Tornado Warning | DMX | Humboldt | 34 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.